/publications/issue/2007/2007-01/2007-01-6204

PHARMACIES WARNED AGAINST COMPOUNDING TOPICAL CREAMS

Author:

The FDA issued warnings to 5 pharmacies around the country, directing each of them to stop compounding and distributing standardized versions of topical anesthetic creams.

The compounded creams at issue were being "marketed for general distribution rather than responding to the unique medical needs of individual patients," said the FDA in justifying the action. The warnings, which include a threat that the compounding pharmacies could face injunctions or seizures unless distribution is halted, were prompted by FDA concerns about health risks associated with compounded topical anesthetic creams.

"Exposure to high concentrations of local anesthetics, like those in compounded topical anesthetic creams, can cause grave reactions including seizures and irregular heartbeats," said the agency. According to the agency, 2 deaths already have been connected to compounded topical anesthetic creams made by Triangle Compounding Pharmacy of Cary, NC, and Salt Lake City-based University Pharmacy, 2 of the 5 pharmacies receiving warning letters. Other pharmacies receiving warnings were Custom Scripts Pharmacy (Tampa, Fla), Hal's Compounding Pharmacy (San Diego, Calif), and the New England Compounding Center (Framingham, Mass).

The FDA officials said that similar topical anesthetic creams are being compounded by the other pharmacies and that the agency's action should serve as a "general warning" to those pharmacies as well.